Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 44, NWS Denver/Boulder, CO

May 27, 2018Washington County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 27, 2018, 4:20 PM MDT for Washington County, Colorado. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2018, 4:20 PM MDT (22:20 UTC)
Expired
May 27, 2018, 5:00 PM MDT
In force
40 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Washington County, CO

The radar

The Denver radar (KFTG), 112 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 4:25 PM MDTHAIL 0.751 N Anton, COWINDS ESTIMATED AT 20 TO 30 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 1:13 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 10.3 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4365 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

333 
WUUS55 KBOU 272220
SVRBOU
COC121-272300-
/O.NEW.KBOU.SV.W.0044.180527T2220Z-180527T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
420 PM MDT SUN MAY 27 2018

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  South central Washington County in northeastern Colorado...

* Until 500 PM MDT.

* At 420 PM MDT, a severe thunderstorm was located 5 miles southeast
  of Lindon, or 29 miles northwest of Flagler, moving north at 25
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees. Hail damage to 
           vehicles is expected.

* Locations impacted include...
  Lindon, Anton and Elba. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3959 10316 3967 10347 4000 10334 3994 10303
TIME...MOT...LOC 2220Z 193DEG 23KT 3967 10331 

HAIL...1.00IN
WIND...60MPH
 
$$

RPK
2 follow-up statements
421 
WWUS55 KBOU 272240
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
440 PM MDT SUN MAY 27 2018

COC121-272300-
/O.CON.KBOU.SV.W.0044.000000T0000Z-180527T2300Z/
Washington CO-
440 PM MDT SUN MAY 27 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR SOUTH CENTRAL WASHINGTON COUNTY...

At 440 PM MDT, a severe thunderstorm was located 4 miles north of
Anton, or 24 miles south of Akron, moving northeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees. Hail damage to 
         vehicles is expected.

Locations impacted include...
Lindon, Anton and Elba. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3959 10316 3967 10347 4000 10334 3994 10303
TIME...MOT...LOC 2240Z 213DEG 34KT 3981 10323 

HAIL...1.00IN
WIND...60MPH
 
$$

RPK
141 
WWUS55 KBOU 272259
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
459 PM MDT SUN MAY 27 2018

COC121-272309-
/O.EXP.KBOU.SV.W.0044.000000T0000Z-180527T2300Z/
Washington CO-
459 PM MDT SUN MAY 27 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL WASHINGTON
COUNTY WILL EXPIRE AT 500 PM MDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
northeastern Colorado.

LAT...LON 3959 10316 3967 10347 4000 10334 3994 10303
TIME...MOT...LOC 2259Z 193DEG 23KT 3992 10320 

$$

RPK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:33 PM MDT, 47 minutes earlier.

Area forecast discussion, May 27, 3:33 PM MDT, 47 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
333 PM MDT Sun May 27 2018

.SHORT TERM...(This evening through Monday)
Issued at 303 PM MDT Sun May 27 2018

Convection is developing over the CWA at this time. There is a
decent Denver Cyclone in place over the plains at this time with
the center of circulation just east of the KFTG radar in south
central Adams County. There is a convergence line from central
Adams County south-southwestward into southeastern Douglas county.
Models show a decent upper closed low over Utah overnight and
Monday. It moves into southwestern Wyoming by 00Z late Monday
afternoon. The flow aloft is south-southwesterly tonight and
Monday. There is weak upward vertical velocity on the QG Omega
fields tonight and Monday. The Denver cyclone is progged to
continue in place this evening with southerly winds over the
eastern plains and northerly winds over the foothills and western
plains. Models don't show normal drainage wind patterns tonight
over the western plains. Easterly and northeasterly winds are
progged on Monday. For moisture, it increases somewhat overnight
and Monday form what we've had lately. Some of the models have a
pretty low Stratus deck over most of the plains tonight into early
Monday morning. Dew points are pretty much in the 50s F for the
plains and lower foothills overnight and Monday. There is pretty
decent CAPE progged this evening for the eastern CWA. This is
similar for Monday afternoon with the decent CAPE evening further
west than today. The QPF fields show decent amounts of rainfall
over the northeastern CWA this evening, then less amounts over the
northern half of the CWA overnight. The built of the measurable
rainfall for Monday afternoon is progged over the northwestern CWA
with lesser amounts over the northern border. Will keep decent
pops going well into this evening over the northern CWA and
eastern border areas. The "scattered" pops will cover more area
across the CWA on Monday afternoon. Models show a cold front move
across the CWA this evening and another one late Monday afternoon
into the evening. For temperatures, Monday's highs are 5-9 C
colder than this afternoon's highs.

.LONG TERM...(Monday night through Sunday)
Issued at 303 PM MDT Sun May 27 2018

Tuesday appears to be another fairly active day. The mid level
trough axis will pass across WY during the day. Some drying from
the west some CAPE limited around 500 j/kg from the urban corridor
westward, highest values along the eastern border of 1300-1500
j/kg. Marginal severe storm may still be possible there Tuesday
afternoon/early evening. Generally weak mid level qg ascent over
the cwa on Tuesday. On Wednesday, a little warmer and a litter
drier with a flat mid level ridge over CO. Still some storms
around but not as strong, with lesser coverage across the cwa. For
the rest of the week, temperatures start to climb back up with an
increasing southwesterly flow aloft. The next trough could clip
northwest CO Friday night as it lifts out of the the Great Basin.
Limited moisture with it, so possibly more of a wind issue. Dry
southwesterly flow aloft over Colorado over weekend. A front may
push in from the north Saturday night, which could allow for
better low level moisture along the foothills and Palmer Divide
for thunderstorms for Sunday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 303 PM MDT Sun May 27 2018

Models show southeasterly winds this evening then directions all
over the place overnight. The northerly winds should continue at
DIA for the next few hours considering the location of the Denver
cyclone. Of course, outflow from storms may alter that. Models
have winds all over the place overnight. They will likely move
towards more drainage overnight. Upslope directions are progged
for most of Monday. Ceilings could get into the BKN020-030 range
after 06Z tonight and continue through about 16Z on Monday.
Precipitation chances, including hail, are higher Monday
afternoon than they are this evening at DIA.

&&

.FIRE WEATHER...
Issued at 303 PM MDT Sun May 27 2018

Relative humidities are very low over Park County right now.
Winds speeds are not very high but as fuels are quite dry so will
keep the Red Flag Warning going into this evening. Cooler
temperatures and increased moisture will keep the extreme fire
weather conditions at bay on Monday.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT this evening for COZ214.

&&

SHORT TERM...RJK
LONG TERM...Cooper
AVIATION...RJK
FIRE WEATHER...RJK
Hazardous weather outlook, May 27, 11:21 AM MDT, 4 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1121 AM MDT Sun May 27 2018

COZ030>051-281730-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1121 AM MDT Sun May 27 2018

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

A couple severe thunderstorms are expected to develop across the
eastern half of the plains of Colorado this afternoon where the
available moisture will be the best. High instability along and
with sufficient wind shear will bring a threat of storms with
very large hail, damaging winds, and a possible tornado. Storms
are first expected to develop after 2 pm, and then move northeast
across the northeast plains of Colorado through 6 PM. After that
time, the threat of any severe weather will decrease.

Dry weather will persist across the Denver area and points
southwest this afternoon. A few showers and storms later this
evening and overnight may develop back along the Front Range, but
mainly north of Denver. Fire danger will reach critical levels in
the Park County area today. Be careful to fully extinguish any
campfires this holiday weekend.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Showers and thunderstorms are expected to develop across much
of the outlook area on Monday and Tuesday. Some late day storms
on Monday could turn severe on the northeast plains and along the
northern Front Range foothills. Large hail and damaging winds will
be the main threats, maybe an isolated tornado or two. The chance
of thunderstorms will continue on Wednesday. Drier and warmer
weather should then return late in the week under a strong ridge
of high pressure.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be required over the northeast
plains of Colorado by 1-2 PM.

In the hours before

Special weather statement, May 27, 12:27 PM MDT, 3 hours 53 minutes before
Special Weather Statement
National Weather Service Denver CO
1227 PM MDT SUN MAY 27 2018

COZ033-035-271900-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
South and East Jackson/Larimer/North and Northeast Grand/Northwest
Boulder Counties Above 9000 Feet CO-
1227 PM MDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LARIMER COUNTY
UNTIL 100 PM MDT...

At 1226 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Four Corners, or 30 miles south of Laramie, moving
north at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central
Larimer County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4100 10565 4091 10563 4085 10584 4100 10590
TIME...MOT...LOC 1826Z 169DEG 11KT 4090 10579

RPK
Local storm report, May 27, 2:44 PM MDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
244 PM MDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             6 SE HOLYOKE            40.53N 102.22W
05/27/2018  M1.50 INCH       PHILLIPS           CO   TRAINED SPOTTER

&&
Special weather statement, May 27, 3:36 PM MDT, 44 minutes before
Special Weather Statement
National Weather Service Denver CO
336 PM MDT SUN MAY 27 2018

COZ047-272200-
Southeast Elbert County Below 6000 Feet/South Lincoln County CO-
336 PM MDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN COUNTY UNTIL
400 PM MDT...

At 335 PM MDT, Doppler radar was tracking a strong thunderstorm near
Wild Horse Point, or 43 miles north of La Junta, moving north at 30
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Boyero and Wild Horse Point.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
east central Colorado.

LAT...LON 3852 10356 3908 10347 3910 10317 3854 10317
TIME...MOT...LOC 2135Z 186DEG 26KT 3860 10345

MEIER
Local storm report, May 27, 4:20 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
420 PM MDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     HAIL             BRUSH                   40.26N 103.63W
05/27/2018  M0.75 INCH       MORGAN             CO   NWS EMPLOYEE

0240 PM     HAIL             6 SE HOLYOKE            40.53N 102.22W
05/27/2018  M1.50 INCH       PHILLIPS           CO   TRAINED SPOTTER

&&

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 12:27 PM MDTSpecial Weather StatementBOULarimer33 min
May 27, 1:45 PM MDTTornado WarningBOUAdams, Weld30 min
May 27, 2:14 PM MDTSevere Thunderstorm WarningBOUWeld31 min
May 27, 2:23 PM MDTSevere Thunderstorm WarningBOUPhillips50 min
May 27, 2:44 PM MDTSevere Thunderstorm WarningBOUMorgan, Weld31 min
May 27, 2:47 PM MDTSevere Thunderstorm WarningBOULincoln31 min
May 27, 3:06 PM MDTTornado WarningBOUMorgan, Weld24 min
May 27, 3:36 PM MDTSpecial Weather StatementBOULincoln24 min
May 27, 4:28 PM MDTTornado WarningBOUMorgan17 min
May 27, 4:37 PM MDTTornado WarningBOUMorgan23 min
May 27, 4:58 PM MDTTornado WarningBOUMorgan, Weld18 min
May 27, 5:21 PM MDTSpecial Weather StatementBOULogan39 min
May 27, 5:38 PM MDTSevere Thunderstorm WarningBOULogan52 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.